Alert archive / Nebraska / Red Flag Warnings in 2010

Red Flag Warning 4, NWS North Platte, NE

May 4, 201022 counties in Nebraska

NWS North Platte, NE issued this red flag warning at May 4, 2010, 3:11 AM MDT for 22 counties in Nebraska. It took effect at May 4, 2010, 12:00 PM MDT. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 2010, 3:11 AM MDT (09:11 UTC)
In effect from
May 4, 2010, 12:00 PM MDT
Expired
May 4, 2010, 6:02 PM MDT
In force
6 hr
Issued by
NWS North Platte, NE
All 22 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 35 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 1:30 PM MDTNON-TSTM WND DMGArthur, NECOOPERATIVE WEATHER OBSERVER ESTIMATED SUSTAINED WIND IN EXCESS OF 40 MPH THROUGHOUT MOST OF THE AFTERNOON. DAMAGE WAS REPORTED TO TREES IN TOWN AND A GREENHOUSE WAS DESTROYED. A FLAG WAS TORN FROM A FLAGPOLE AT THE COUNTY OFFICES. THIS IS A DELAYED REPORT.
May 4, 3:00 PM MDTNON-TSTM WND GST 608 Nw Oshkosh, NEA DELAYED REPORT OF WIND DAMAGE TO A OUTBUILDING NEAR COUMBE BLUFF...THE COOPERATIVE OBSERVER ALSO STATED THAT THE WIND WAS ESTIMATED TO BE OVER 40 MPH SUSTAINED FOR MORE THAN AN HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2010-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2010-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3020 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WWUS83 KLBF 040911
RFWLBF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
411 AM CDT TUE MAY 4 2010

...CRITICAL FIRE WEATHER CONDITIONS LIKELY THIS AFTERNOON FOR
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA...

.A COLD FRONT WILL MOVE EAST TODAY WITH STRONG WEST TO NORTHWEST WINDS
OF 30 TO 40 MPH WITH GUSTS GREATER THAN 50 MPH POSSIBLE BEHIND THE
FRONT. MUCH DRIER AIR WILL ALSO DEVELOP CAUSING LOWEST RELATIVE
HUMIDITIES TO FALL TO BELOW 15 PERCENT IN SOME AREAS.

DESPITE SOME GREEN UP OCCURRING...DRY FUELS REMAIN AVAILABLE FOR
THE STRONG WINDS AND LOW RELATIVE HUMIDITIES TO CAUSE CRITICAL
FIRE WEATHER CONDITIONS TO DEVELOP.

NEZ204-206-050000-
/O.UPG.KLBF.FW.A.0003.100504T1800Z-100505T0000Z/
/O.NEW.KLBF.FW.W.0004.100504T1800Z-100505T0000Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/
SAMUEL R MCKELVIE NATIONAL FOREST-
411 AM CDT TUE MAY 4 2010 /311 AM MDT TUE MAY 4 2010/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN NEBRASKA...204...206

* A COLD FRONT WILL MOVE EAST TODAY WITH STRONG WEST TO NORTHWEST
  WINDS OF 25 TO 40 MPH WITH GUSTS GREATER THAN 50 MPH LIKELY BEHIND
  THE FRONT. AS AFTERNOON TEMPERATURES WARM INTO THE MID 60S TO
  MID 70S...LOWEST RELATIVE HUMIDITIES MAY FALL TO BELOW 15
  PERCENT IN SOME AREAS.

DESPITE SOME GREEN UP OCCURRING...DRY FUELS REMAIN AVAILABLE FOR
THE STRONG WINDS AND LOW RELATIVE HUMIDITIES TO CAUSE CRITICAL
FIRE WEATHER CONDITIONS TO DEVELOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

NEZ208-210-219-050000-
/O.NEW.KLBF.FW.W.0004.100504T1800Z-100505T0000Z/
NIOBRARA VALLEY/FORT NIOBRARA NWR-FRENCHMAN BASIN-LOESS PLAINS-
411 AM CDT TUE MAY 4 2010 /311 AM MDT TUE MAY 4 2010/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN NEBRASKA...210...219 AND ZONE 208 WEST OF HIGHWAY 183.

* A COLD FRONT WILL MOVE EAST TODAY WITH STRONG WEST TO NORTHWEST
  WINDS OF 20 TO 30 MPH WITH GUSTS GREATER THAN 40 MPH LIKELY BEHIND
  THE FRONT. AS AFTERNOON TEMPERATURES WARM INTO THE MID 60S TO
  MID 70S...LOWEST RELATIVE HUMIDITIES MAY FALL TO BELOW 15
  PERCENT IN SOME AREAS.

DESPITE SOME GREEN UP OCCURRING...DRY FUELS REMAIN AVAILABLE FOR
THE STRONG WINDS AND LOW RELATIVE HUMIDITIES TO CAUSE CRITICAL
FIRE WEATHER CONDITIONS TO DEVELOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

CLB
1 follow-up statement
465 
WWUS83 KLBF 050002
RFWLBF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
702 PM CDT TUE MAY 4 2010

...RED FLAG WARNING EXPIRES...

NEZ204-206-208-210-219-050115-
/O.CAN.KLBF.FW.W.0004.000000T0000Z-100505T0000Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/
SAMUEL R MCKELVIE NATIONAL FOREST-
NIOBRARA VALLEY/FORT NIOBRARA NWR-FRENCHMAN BASIN-LOESS PLAINS-
702 PM CDT TUE MAY 4 2010 /602 PM MDT TUE MAY 4 2010/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS CANCELLED THE
RED FLAG WARNING. 

THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES:
IN NEBRASKA...204...206...208...210...219

TEMPERATURES WERE BEGINNING TO FALL THIS EVENING OVER WESTERN
NEBRASKA AND RELATIVE HUMIDITIES WERE INCREASING. THE RED FLAG
WARNING WAS CANCELLED.

$$

POWER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at May 4, 2:38 AM MDT, 33 minutes earlier.

Area forecast discussion, May 4, 2:38 AM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 AM CDT TUE MAY 4 2010

.DISCUSSION...
U/A ANALYSIS THIS MORNING SHOWING FLOW ACROSS WESTERN CONUS BECOMING
MUCH MORE ZONAL THAN PAST FEW DAYS WITH WEAK RIDGING ACROSS NORTHERN
HIGH PLAINS AHEAD OF RATHERN STRONG NORTHERN STREAM SYSTEM MOVING
OUT OF CANADIAN ROCKIES. DARKENING IN WATER VAPOR UPSTREAM OF THIS
FEATURE HINTING AT NEXT FEATURE THAT WILL IMPACT THE PLAINS MID TO
LATTER WEEK. AT SFC...COLD FRONT HAS ACCELERATED OUT OF SOUTHERN MT
ROCKIES LAST EVENING AND IS APPROACHING THE WESTERN BLACK HILLS AT
08Z. WIND AND FIRE WILL BE THE MAIN CONCERNS TODAY AND ALREADY SOME
STRONG GUSTS HAVE BEEN ASSOC WITH FROPA...NEAR THE BEST PRESSURE
COUPLET ACROSS THE EASTERN MT AND ALONG THE HIGHER TERRAIN OF SE
WYOMING WHERE TIGHT PRESSURE GRADIENT EXISTS. KCYS RADAR WOULD
SUGGEST A DECENT INVERSION IS PRESENT WITH DUCTED WAVE PATTERN...AND
MAY HAVE TO WAIT FOR ARRIVAL OF FRONT TO MIX THINGS UP TO GET BETTER
WIND GUSTS IN WESTERN NEB LATER THIS MORNING. HOWEVER GUIDANCE AND
BUFKIT SOUNDINGS ARE CONTINUING THE TREND OF SHOWING HIGH WIND EVENT
ACROSS WESTERN CWA LATE THIS MORNING INTO THE AFTERNOON. NAM/GFS
CONTINUE TO DIFFER ALONG WITH ASSOC GUIDANCE BUT BUFKIT DOES SUGGEST
MIXING WILL APPROACH 650MB AGAIN THIS AFTERNOON AND WITH THE STEEP
LAPSE RATES IN PLACE. MID LEVEL WINDS WILL BE INCREASING NEAR THE
TOP OF MIXED LAYER AND WHEN COMBINED WITH DOWNSLOPE WESTERLY FLOW
OFF THE HIGH TERRAIN...MOMENTUM TRANSFER TO THE SFC SHOULD ALLOW
GUST POTENTIAL TO REACH UP NEAR 60 MPH ALONG AND WEST OF HIGHWAY 61
AND HAVE POSTED THE WARNING. ALREADY DRY AIR SEEN IN LEE OF WYOMING
ROCKIES AND THIS PATTERN FAVORABLE FOR BRINGING VERY DRY CONDTIONS
TO WESTERN CWA. WITH CALLS AREA LAND MANAGERS...HAVE CONFIDENCE
CRITICAL FIRE WEATHER CONDITIONS WILL BE MET. THIS WILL STILL BE
ACCOMPLISHED WITH FASTER FROPA THAN WAS EXPECTED THE PAST FEW DAYS
WITH TEMPS IN IN THE MID TO UPPER 60S OVER NORTHERN CWA...LOWER TO
MIDDLE 70S TO THE SOUTH...WITH WIND ADVISORY CRITERIA EAST OF THE
WARNING AREA TO THE EASTERN SANDHILLS. LIMITED INSTABILITY THIS
AFTERNOON...THOUGH BOUNDARY WILL BE FLOATING ACROSS SOUTHEAST CWA
DURING PEAK HEATING...BELIEVE EXTREMELY DRY LOW LAYERS WILL LIMIT
AREAL COVERAGE AND KEPT ISO T MENTION IN EXTREME EASTERN CWA IN THE
LATE AFTERNOON/EARLY EVENING HOURS. FRONT SHOULD BE FORCED WELL INTO
SOUTHERN PLAINS ON WEDNESDAY LEAVING DRY CONDITIONS IN PLACE AS THE
NEXT SYSTEM DROPS INTO THE PAC NW AND LOW PRESSURE BEGINS TO
ORCANIZE OVER THE EASTERN GREAT BASIN. WINDS WILL BE MORE TOLERABLE
ON WEDNESDAY...THOUGH NORTHEAST CWA SHOULD SEE BREEZY TO WINDY
CONDITIONS ON BACK SIDE OF SYSTEM MOVING INTO THE GREAT LAKES.
MODELS SEEM TO STILL HAVE SOME SPREAD ON SOLN ON WESTERN SYSTEM AS
IT PULLS INTO THE PLAINS THURSDAY AFTERNOON AND PROGRESSES TO
WESTERN GREAT LAKES THROUGH THE NEXT 24 TO 36 HOURS. GFS CONTINUES
TO BE THE FASTEST...THE GEM THE MOST AMPLIFIED. AS SUCH HAVE NOT
MADE SIGNIFICANT CHANGES TO FORECAST. SOUNDINGS STILL SUGGEST
THURSDAY NIGHT A MIX OR CHANGE OVER TO SNOW IN NORTHWEST CWA AS COLD
AIR IS DRUG INTO THE BACKSIDE OF THE SYSTEM.

&&

.AVIATION...

FOR KLBF AND KVTN TERMINALS THROUGH 12Z WEDNESDAY MORNING.

A PREFRONTAL SURFACE TROUGH OF LOW PRESSURE...FOLLOWED BY A PACIFIC
COLD FRONT...WILL SPREAD GUSTY WINDS TO THE LBF AND VTN TERMINALS
LATER TODAY. WESTERLY SURFACE WIND GUSTS TO 35 KTS ARE LIKELY AT
BOTH THE KVTN AND KLBF TERMINALS AFTER 18Z TODAY. WINDS WILL
GRADUALLY SUBSIDE AFTER SUNSET THIS EVENING SHIFTING TO THE
NORTHWEST...THEN NORTH OVERNIGHT. SOME SCATTERED TO BROKEN CEILINGS
AOA 10000 FT AGL ARE POSSIBLE LATER THIS AFTERNOON AND EARLY THIS
EVENING AS THE PREFRONTAL TROUGH AND FRONT PASSES THROUGH WESTERN
AND NORTH CENTRAL NEBRASKA. SKIES ARE EXPECTED TO CLEAR OVERNIGHT.

&&

.FIRE WEATHER...
HAVE HOISTED A RED FLAG WARNING FOR LATER TODAY FOR ALL
FIRE ZONES...MINUS NEZ209 AND EASTERN PORTIONS OF NEZ208 AND NEZ206.
THIS PRODUCT WILL RUN FROM NOON-6 PM MDT OR 1 PM CDT THROUGH 7 PM
CDT.  WINDS ARE EXPECTED TO HOWL LATER TODAY AS A CLASSIC SETUP FOR
RED FLAG CONDS TAKES SHAPE THIS AFTERNOON. A STRONG PREFRONTAL
TROUGH OF LOW PRESSURE AND PACIFIC COLD FRONT WILL MOVE THROUGH THE
FORECAST AREA LATER TODAY. VERY GUSTY WESTERLY WINDS WILL DEVELOP
BEHIND THE TROUGH...WITH FREQUENT GUSTS OF 30 TO 50 MPH EXPECTED.
DEW POINTS WEST OF THE FORECAST AREA ARE IN THE 20S ATTM AND THESE
SHOULD LOWER FURTHER LATER TODAY WITH STRONG WESTERLY DOWNSLOPING
WINDS. WITH HIGHS IN THE UPPER 60S/LWR 70S EXPECTED...MINIMUM
RELATIVE HUMIDITIES WILL DROP TO 15 TO 20 PERCENT. CALLS TO LAND
MANAGERS YESTERDAY...REVEALED ONLY MINIMAL GREEN UP OF GRASSES IN
CENTRAL AND WESTERN AREAS...SO PLENTY OF 1 HR FUELS AVAILABLE TO
SUPPORT FIRE GROWTH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FROM 1 PM CDT
/NOON MDT/ THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NEZ204-206-208-210-219.

WIND ADVISORY FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR NEZ005-006-008-024>026-036-037-
058-059.

HIGH WIND WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR NEZ004-022-023-035-056-057-094.

&&

13/CLB
Hazardous weather outlook, May 3, 4:20 AM MDT, 22 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
520 AM CDT MON MAY 3 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-041030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
520 AM CDT MON MAY 3 2010 /420 AM MDT MON MAY 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ON TUESDAY...VERY WINDY CONDITIONS ARE EXPECTED WITH THE PASSAGE
OF A FRONT...ESPECIALLY IN NORTH CENTRAL AND NORTHWEST NEBRASKA.
COMBINING THE WIND WITH VERY LOW RELATIVE HUMIDITY...THE RISK OF
FIRE WILL INCREASE ON THE PRAIRIES AND RANGE LANDS OF WESTERN
NEBRASKA. SINCE NEW GRASS IS EMERGING...THE FIRE DANGER IS
NOT EXPECTED TO BE EXTREME...BUT THERE IS PROBABLY ENOUGH DRY
GRASS LEFT FROM WINTER THAT A FIRE COULD SPREAD IF IT STARTED. THE
OTHER POSSIBLE HAZARD WITH THE FRONT IS A SLIGHT CHANCE OF
THUNDERSTORMS...ESPECIALLY IN NORTH CENTRAL NEBRASKA WHERE
MOISTURE MAY BE MORE FAVORABLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:33 AM MDTHigh Wind WarningLBFArthur, Cherry, Deuel, Garden, Grant, Keith and 1 more17 hr

Nearby

Red Flag Warnings in Nebraska, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.